Practice Lesson of the week

Acute dystonic reaction caused by metoclopramide, versus tetanus

BMJ 2007; 334 doi: https://doi.org/10.1136/bmj.39175.680486.AD (Published 26 April 2007) Cite this as: BMJ 2007;334:899
  1. Kyra Dingli, senior house officer in infectious diseases,
  2. Rhoda Morgan, senior pharmacist,
  3. Clifford Leen, consultant in infectious diseases
  1. Regional Infectious Diseases Unit, Western General Hospital, Edinburgh EH4 2XU
  1. Correspondence to: K Dinglikdingli{at}ed.ac.uk
  • Accepted 1 December 2006

If tetanus is suspected, take a complete drug history and administer procyclidine

Although taking a travel history from patients returning from travelling abroad is important, occasionally it may be misleading. The ability to extract information that will help to establish the correct diagnosis remains the clinician's most important diagnostic tool.

Case report

A 28 year old woman presented to the accident and emergency department with tightness and twitching across the facial muscles, upwards rolling of the eyes with deviation of the head and gaze to the right, and stiffness of the neck muscles. The symptoms were associated with sweating and tachycardia at a rate of 130 beats/min. Further clinical examination and imaging were unremarkable. She had no history and no evidence of skin breaks or dental or ear infection. All the blood tests were normal, including the electrolytes, C reactive protein, and white cell count.

The patient had returned from Kenya four weeks previously, where she had been on a safari holiday. Before going to Kenya, she had had all the necessary vaccinations and had started taking Malarone (proguanil with atovaquone) for malaria prophylaxis.

Ten days before her presentation, she had had colicky left flank pain with nausea and vomiting. Her general practitioner prescribed trimethoprim followed by ciprofloxacin for a presumed urinary tract infection. She …

View Full Text

Sign in

Log in through your institution

Subscribe